ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

31.10.2008


Bodybuilder gets jaundice from creatine and protein supplements

A healthy man of 27, a fanatical bodybuilder, developed liver damage and jaundice after using sports supplements containing creatine and whey protein. Liver specialists at The Mount Sinai Medical Center in New York describe the case in Seminars in Liver Disease.

The man in the case study had no pain and did not feel unwell, but because he showed signs of jaundice he went to hospital. There the doctors discovered that his blood contained high levels of bilirubin, a substance that should have been removed by the liver. The man's blood also contained high amounts of the enzyme alkaline phosphatase and creatinine. The first substance can be an indication of liver malfunction. The second is a waste product of creatine.

In people with jaundice, the skin and whites of the eyes turn yellow [see pic below], but this is not necessarily cause for alarm. Bilirubin is not a dangerous substance, and may even be an endogenous antioxidant. But jaundice is a sign that something is wrong with the liver, and it therefore needs to be taken seriously.


Bodybuilder gets jaundice from creatine and protein supplements


When the doctors examined the bodybuilder's liver they saw that the organ was no longer removing bile. The ducts that should have been doing so were blocked. The scientific term for this is cholestasis.

The bodybuilder had been taking creatine for nine months and whey protein for one month. The doctors thought that this might be responsible for his condition. When the man stopped taking the supplements, his liver returned to normal and the jaundice disappeared. If doctors come across healthy athletes with an abnormal liver, the researchers write, then they should ask whether the athletes are using potentially 'dangerous' supplements like whey protein and creatine.


Bodybuilder gets jaundice from creatine and protein supplements


We put 'dangerous' in quotes advisedly. We don't actually believe that healthy people can get jaundice from creatine and proteins. We agree with the opinion of a blogger – who by the way also works at Gaspari Nutrition – at bodybuilding.com who suspects that the bodybuilder in question was also using steroids, and developed jaundice as a result of these. [bodybuilding.com 2008/05/23]

It wouldn't be the first time that bodybuilders have run into trouble for using hardcore doping materials, go to a doctor and then don't tell the whole truth about what they are using. In the past we have written about a bodybuilder who had taken an overdose of DNP, got sick and went to hospital – where he died because he didn't dare to say what he had been using. In another article a bodybuilder almost lost a testicle because at first he didn’t tell the doctors that he had been using hCG.

There are plenty of reports in the medical literature of the side-effects supplements or low doses of doping drugs, which should be enough to make the readers' hair stand on end. But these reports are probably the result of silent use of forbidden substances – and in high quantities. For example, there was the bodybuilder who said he had developed gyno from using Tribulus terrestris supplements.[Breast. 2004 Oct;13(5):428-30.] Other bodybuilders have said that they got liver damage from androstenedione and a blood clot the size of a brick from taking Deca and Proviron. [N Engl J Med. 1999 Apr 8;340(14):1123-4.]

Sources:
Semin Liver Dis. 2008 May;28(2):226-31.